Cocaine Overdose

Cocaine Overdose

Cocaine Overdose

Cocaine OverdoseCocaine is a plant-derived drug produced in several different South American countries and illegally imported into the U.S. and other countries. It belongs to a general class of substances known as stimulants. The drug triggers its mind- and body-altering effects by increasing levels of chemicals in the brain called neurotransmitters, and thereby increasing the rate of activity inside the central nervous system. If the impact of cocaine overstimulates this system, the result is a dangerous and potentially fatal reaction known as cocaine intoxication or cocaine overdose. Unlike some other forms of drug overdose, cocaine intoxication can occur unexpectedly even in users who take low doses of the drug.

Background Information

Cocaine imported into the U.S. exists in a powdered form technically referred to as cocaine hydrochloride. Another form of the drug, commonly known as “crack,” is a rock-like substance made by stripping away the hydrochloride portion of powdered cocaine. Methods of use for powdered cocaine include inhalation (snorting) and injection; crack is smoked and passed into the lungs. Both powdered and crack cocaine reach the brain quite quickly and produce their effects for a relatively brief amount of time. As a result of this brief period of activity, cocaine users frequently take multiple doses of the drug in order to extend their “high.”

The euphoric effects of cocaine stem from its ability to increase levels of the neurotransmitter dopamine; when levels of this chemical rise, they trigger heightened activity in parts of the brain that produce pleasurable sensations. The drug also stimulates the central nervous system by increasing levels of a second neurotransmitter, called norepinephrine; this chemical plays a major role in the human “fight-or-flight” instinct, and when its levels rise, effects on the body include increased heart rate, increased blood pressure, body temperature elevation and increased blood flow. In addition, cocaine produces a numbing effect by decreasing local nerves’ ability to send information to the brain.

Overdose Basics

The potential for cocaine overdose is related to the drug’s effects on the production of norepinephrine. As stated previously, all cocaine use increases availability of this neurotransmitter and puts the body into some degree of “fight-or-flight” mode. If activation of this mode increases above sustainable levels, overstimulation of the central nervous system can severely stress the cardiovascular system, produce serious alterations in normal nerve function, drastically elevate body temperature and create significant increases in blood acidity (pH levels).

Possible consequences of these changes include uncontrolled muscle twitching, a severe form of seizure called status epilepticus, irregular breathing, low blood pressure, dangerous changes in normal heart rhythm and general physical unresponsiveness. If doctors don’t reverse the effects of overdose at this point, potential outcomes include complete loss of muscle reflexes, a form of paralysis known as flaccid paralysis, an extremely labored form of breathing called agonal breathing, a form of suspended breathing called apnea, coma, and death. Common causes of death in cases of cocaine overdose include heart attack and stroke, as well as cardiac arrest (heart stoppage) or seizures that trigger a complete halt in breathing. Some people experiencing a fatal overdose die gradually, while others die quickly or suddenly.

Overdose Treatment

Basic steps in treatment of a cocaine overdose include re-establishing a patient’s breathing and blood circulation, providing extra oxygen when necessary, and monitoring body temperature and other vital signs. Emergency room doctors also commonly treat a cocaine overdose by administering drugs called benzodiazepines, which reduce central nervous system activity and counteract cocaine’s stimulating effects. Medications used to treat cardiovascular-related symptoms include lidocaine, sodium bicarbonate and phentolamine; cardiac arrest is typically treated with epinephrine (adrenaline).

Overdose in cocaine smugglers sometimes results from bursting of cocaine-filled balloons or baggies in the gastrointestinal (GI) tract. In these circumstances, doctors may attempt to flush this tract with a laxative called polyethylene glycol. In any case of cocaine overdose, doctors may use a substance called activated charcoal in the GI tract; this form of charcoal can attract circulating cocaine and reduce its absorption into the central nervous system. Other treatments vary according to the specific symptoms of overdose.

Considerations

Some people experience a cocaine overdose after taking less than a gram of the drug (the approximate weight of a paper clip), while others only overdose after taking many times this amount. The University of Arizona notes that, unlike drug users who develop some form of tolerance to their drug of choice, cocaine users can actually grow more sensitive to the drug’s effects over time and experience an overdose even when their level of intake does not increase. While overdose can occur in all cocaine users regardless of their length of use, people with the highest risks for the condition inject the drug; smoking presents a lower level of risk, while snorting presents the lowest risk. Other factors that increase the likelihood of overdose include mixing cocaine with other drugs and taking cocaine in hot climates or hot indoor environments.

Find relief in recovery. Life gets better with addiction treatment.

Call our experts today.

Tags: